Maryland, 2008Ice Storm and Flooding in Maryland, February 1, 2008
February 1, 2008 · NWS LWX · 9 events in 8 counties and zones
An area of low pressure over the Lower Mississippi River Valley moved up the Appalachians on February 1st. Warmer temperatures aloft combined with subfreezing temperatures at the surface to produce widespread freezing rain across the Mid Atlantic.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure over the Lower Mississippi River Valley moved up the Appalachians on February 1st. Warmer temperatures aloft combined with subfreezing temperatures at the surface to produce widespread freezing rain across the Mid Atlantic. A quarter of an inch of ice was reported in western Allegany County, with between a trace to a tenth of an inch as far east as northern Baltimore County. Numerous traffic accidents and power outages were reported across the region.
Precipitation continued through the afternoon and early evening as temperatures rose above freezing. Rainfall amounts between 1 and 3 inches were measured across much of Maryland, with highest amounts from the Baltimore metro area south through lower southern Maryland. Flooding was reported in Baltimore County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 31, 9:54 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jan 31, 9:54 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 PM EST THU JAN 31 2008
.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE NORTHEAST AND MID ATLANTIC COASTS
TONIGHT. LOW PRESSURE FROM THE GULF COAST WILL TRACK WEST OF
THE APPALACHIANS TONIGHT INTO FRIDAY. THIS STORM WILL BRING A
WINTRY MIX OF PRECIPITATION TO THE AREA OVERNIGHT INTO EARLY
FRIDAY BEFORE CHANGING TO RAIN. HIGH PRESSURE RETURNS THIS
WEEKEND. A COLD FRONT WILL APPROACH THE REGION MONDAY NIGHT.
&&
.NEAR TERM /THROUGH FRIDAY/...
...SIGNIFICANT ICE STORM STILL ON TRACK FOR AREAS ALONG AND WEST
OF THE I-81 CORRIDOR FROM HAGERSTORWN SOUTH TO STAUNTON.
LARGE SHIELD OF PRECIP OVR THE TN VALLEY WILL OVERSPREAD THE
REGION OVERNIGHT AHEAD OF LOW PRES OVER THE GULF COAST STATES.
BASED ON LATEST SHORT-TERM GUIDANCE TEMPS ALOFT TOO WARM FOR ANY
SNOW OR SLEET. BUT CANT COMPLETELY RULED OUT A LITTLE SLEET AT
ONSET DUE TO WET-BULB COOLING EFFECTS. WITH SFC TEMPS ALREADY BELOW
FREEZING WEST OF THE BLUE RIDGE MTNS FEEL VERY CONFIDENT ABOUT A
SIGNIFICANT ICE STORM WITH ICE ACCUMS BETWEEN A QUARTER TO ONE
HALF INCH LIKELY. EAST OF THE BLUE RIDGE MTNS A PERIOD OF FZRA
WITH SOME ICING POSSIBLE. RISK IS HIGHER FOR AREAS ALONG AND WEST
OF ROUTE 15 CORRIDOR FROM GETTYSBURG PA SOUTH TO CULPEPER.
CONTEMPLATED DROPPING THE COUNTIES FROM FAIRFAX SOUTH TO
SPOTSYLVANIA FROM THE ADVISORY AS IT APPEARS TEMPS WILL BE TOO
WARM FOR ANY ICE ACCUMULATION. LATER SHIFTS CAN REVISIT THE
FORECAST.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH 6 PM FRIDAY/...
FREEZING RAIN WEST OF THE BLUE RIDGE MTNS IN THE MORNING WILL
CHANGE TO RAIN BY AFTERNOON AS HIGH PRES TO THE NORTH MOVES OUT TO
SEA AND STRONG PRES GRADIENT/EASTERLY WINDS HELPS SCOUR OUT LOW-
LVL COLD AIR. QUESTION REMAINS HOW FAR NORTH AND WEST DOES COASTAL
FRONT MAKES IT IN. LATEST LOCAL MODELS SUGGEST TEMPS COULD
APPROACH MID 60S OVER LWR SRN MD AND IN THE VICINITY OF FREDERICKSBURG.
EXPECT A LINE OF HEAVY SHOWERS DURING THE AFTERNOON AS CDFNT RACES
THROUGH THE AREA. SOME THUNDERSTORMS POSSIBLE MAINLY OVER LOWER
SOUTHERN MARYLAND.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
BY 00Z FRIDAY EVENING...THE SURFACE LOW WILL BE LIFTING
QUICKLY OVER NORTHERN PENNSYLVANIA INTO NEW ENGLAND. UPSLOPE SHOWERS
OUT WEST WILL MIX WITH THEN CHANGE OVER TO SNOW AFTER DARK...BUT
ACCUMULATION STILL LOOK TO BE LIGHT. MAIN STORY WILL BE WIND GUSTS
FRIDAY NIGHT. GUSTS TO 30 KNOTS WILL BE POSSIBLE BEFORE GRADUALLY
DIMINISHING TOWARDS SUNRISE. HIGH PRESSURE RETURNS FOR THE WEEKEND.
THE NEXT SYSTEM LOOKS TO ARRIVE LATE MONDAY OR EARLY TUESDAY AND
EXIT THE REGION ON WEDNESDAY AFTERNOON. THE MAIN SURFACE LOW WILL
DEVELOP ACROSS THE NORTHERN PLAINS AND LIFT NORTHEAST.A SECONDARY
LOW WILL FORM OVER THE REGION TUESDAY NIGHT INTO WEDNESDAY. SO
FAR...IT LOOKS LIKE LOCATIONS EAST OF THE RIDGE WILL HAVE
RAIN...WITH LOCATIONS TO THE WEST HAVING SNOW. HIGHEST PRECIPITATION
CHANCES TUESDAY THROUGH WEDNESDAY.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
NOT A GOOD DAY FOR FLYING TOMORROW WITH LIFR CIGS AND VSBY AND
LLWS. ICING MAINLY CHO AND MRB TERMINALS. FROPA DURING THE
AFTERNOON WITH WINDS BECOMING SWRLY.
CONDITIONS IMPROVE OVERNIGHT FRIDAY INTO SATURDAY MORNING. GUSTY
WINDS TO 30 KNOTS WILL GRADUALLY SUBSIDE OVERNIGHT FRIDAY. HIGH
PRESSURE BUILDS THIS WEEKEND AND MOVES OFFSHORE MONDAY. ANOTHER
STORM SYSTEM WILL SPREAD PRECIPITATION ACROSS THE REGION LATE MONDAY
OR EARLY TUESDAY AND CONTINUE THROUGH WEDNESDAY. PRECIPITATION TYPE
IS STILL UNCERTAIN. THIS WILL BRING THE NEXT CHANGE FOR MVFR AND IFR
CONDITIONS THAT MAY LINGER MONDAY NIGHT THROUGH WEDNESDAY MORNING.
&&
.MARINE...
SMALL CRAFT ADVISORY WILL BEGIN THIS EVENING...AND CONTINUE ON
FRIDAY. THERE IS A CHANCE THAT GALES COULD BE OBSERVED ON
FRIDAY...BUT SOMETIMES SOUTHERLY WINDS DONT BRING AS HIGH WINDS AS
MODELS IMPLY. SO HAVE CAPPED GUSTS AT 30 KT FOR NOW. FRIDAY
AFTERNOON CONVECTION COULD BRING SMW CALIBER WIND GUSTS.
SMALL CRAFT ADVISORY CONDITIONS CONTINUE THROUGH FRIDAY NIGHT AND
END SATURDAY MORNING. FOR NOW WILL CAP WINDS AT 15 KNOTS SATURDAY
MORNING AS THE SURFACE LOW QUICKLY LIFTS NORTH. HIGH PRESSURE WILL
BUILD FOR THE WEEKEND AND MOVE OFFSHORE MONDAY AHEAD OF THE NEXT
SYSTEM.
SMALL CRAFT ADVISORY CONDITIONS ARE AGAIN POSSIBLE BEGINNING TUESDAY
WITH ANOTHER STORM SYSTEM APPROACHING FROM THE WEST.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 2 AM TO 12 PM EST FRIDAY FOR
MDZ004>007-009-010.
WINTER STORM WARNING FROM 2 AM TO 12 PM EST FRIDAY FOR MDZ003-
501-502.
VA...WINTER WEATHER ADVISORY FROM 2 AM TO 12 PM EST FRIDAY FOR
VAZ037>042-050>053-055-056.
WINTER STORM WARNING FROM 2 AM TO 12 PM EST FRIDAY FOR VAZ021-
025>031-036.
WV...WINTER STORM WARNING FROM 2 AM TO 12 PM EST FRIDAY FOR
WVZ050>055-501>504.
MARINE...SMALL CRAFT ADVISORY FROM 3 AM FRIDAY TO 6 AM EST SATURDAY FOR
ANZ530>537.
&&
UPDATE...ROSA
PRODUCTS...PELOQUIN/SARHazardous weather outlook, Jan 31, 9:58 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
958 PM EST THU JAN 31 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
958 PM EST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY HAS BEEN ISSUED WEST OF INTERSTATE 95
FOR TONIGHT. THIS INCLUDES THE NORTH AND WEST SUBURBS OF
WASHINGTON AND BALTIMORE. FREEZING RAIN LATE TONIGHT INTO EARLY
FRIDAY MORNING COULD PRODUCE ICE ACCUMULATIONS AROUND A TENTH OF
AN INCH. PLEASE REFER TO WBCWSWLWX /WWUS41/ FOR ADDITIONAL
DETAILS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANY FREEZING RAIN EARLY WEDNESDAY MORNING WEST OF INTERSTATE 95
WILL CHANGE TO RAIN. THE WINTER WEATHER ADVISORY IS VALID UNTIL
NOON.
1 TO 2 INCHES OF RAINFALL IS POSSIBLE THROUGH FRIDAY EVENING
ALONG THE INTERSTATE 95 CORRIDOR. THESE AMOUNTS COULD LEAD TO
MINOR FLOODING ALONG THE URBAN CORRIDOR.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS LOWER SOUTHERN
MARYLAND FRIDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG GUSTY WINDS.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FRIDAY AND FRIDAY NIGHT.
THE SMALL CRAFT ADVISORY MAY NEED TO BE UPGRADED TO A GALE WARNING
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ANY ICE ACCUMULATIONS
WOULD BE APPRECIATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
958 PM EST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTER STORM WARNING HAS BEEN ISSUED WEST OF THE BLUE RIDGE AND
FOR NELSON COUNTY VIRGINIA TONIGHT...WHILE A WINTER WEATHER
ADVISORY HAS BEEN POSTED FOR THE REST OF THE OUTLOOK AREA WEST OF
INTERSTATE 95. FREEZING RAIN LATE TONIGHT INTO EARLY FRIDAY
MORNING COULD PRODUCE ICE ACCUMULATIONS AROUND A QUARTER OF AN
INCH IN THE WARNING AREA...WITH AROUND A TENTH OF AN INCH IN THE
ADVISORY AREA. PLEASE REFER TO WBCWSWLWX /WWUS41/ FOR ADDITIONAL
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANY FREEZING RAIN EARLY WEDNESDAY MORNING WEST OF INTERSTATE 95
WILL CHANGE TO RAIN. THE WINTER STORM WARNING AND WINTER WEATHER
ADVISORY HEADLINES ARE VALID UNTIL NOON.
WINDS ON THE BACK SIDE OF THE SYSTEM MAY GUST BETWEEN 30 AND 40
MPH...MAINLY ALONG HIGHER RIDGE TOPS ACROSS THE POTOMAC HIGHLANDS
LATE FRIDAY AND FRIDAY NIGHT. ANY LOCATIONS THAT RECEIVE ACCUMULATING
ICE COULD SEE DOWNING OF TREES AND POWER LINES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ANY ICE ACCUMULATIONS
WOULD BE APPRECIATED.
Event by event
4 winter weather, 3 ice storm, 2 flood. Local standard time, as filed.
Ice Storm, Extreme Western Allegany
- When
- February 1, 12:00 AM EST to 4:00 PM EST
- Where
- Extreme Western Allegany forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
A trained spotter reported numerous trees down and power outages in Franklin, MD. Some trees were down across roadways.
Winter Weather, Central and Eastern Allegany
- When
- February 1, 12:00 AM EST to 4:00 PM EST
- Where
- Central and Eastern Allegany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Trained spotters measured between one and two tenths of an inch of ice across central and eastern Allegany County.
Winter Weather, Carroll
- When
- February 1, 12:00 AM EST to 3:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Unknown
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
A tenth of an inch of ice was reported in Carroll County.
Winter Weather, Northern Baltimore
- When
- February 1, 12:00 AM EST to 3:00 PM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
A USDA Meteorologist reported a trace of ice in northern Baltimore County.
Winter Weather, Montgomery
- When
- February 1, 12:00 AM EST to 3:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Broadcast Media
Local broadcast media reported a trace of ice in Montgomery County.
Ice Storm, Washington
- When
- February 1, 12:00 AM EST to 3:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Washington County Emergency Operations Center and trained spotters measured between one tenth of an inch to one quarter inch of ice across Washington County.
Ice Storm, Frederick
- When
- February 1, 12:00 AM EST to 3:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Frederick County Emergency Operations Center and trained spotters measured between one tenth of an inch to one quarter inch of ice across Frederick County.
Flood, Baltimore
- When
- February 1, 4:00 PM EST to 6:00 PM EST
- Where
- Baltimore County, 0.12 mi SE of Ruxton
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.399, -76.649
Baltimore County Fire and Rescue reported flooding and a road closure at the intersection of Ruxton Road and Circle Road in Towson.
Flood, Baltimore
- When
- February 1, 4:30 PM EST to 6:00 PM EST
- Where
- Baltimore County, 0.36 mi W of Stemmers Run to 0.37 mi W of Stemmers Run
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.330, -76.477
Baltimore County Fire and Rescue reported flooding and a road closure at the intersection of Race Road and Golden Ring Road in Rosedale.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New York, February 1, 20084 deaths · 1 injured · 24 events
- Winter Weather in Rhode Island, February 1, 20081 death · 1 event
- Avalanche in Colorado, February 1, 20081 death · $1,000 · 1 event
- Winter Storm in Pennsylvania, February 1, 2008$140,000 · 11 events
- High Wind in Tennessee, February 1, 2008$145,000 · 78 kt wind · 9 events
- Winter Storm in Vermont, February 1 to 2, 2008$90,000 · 7 events
- Winter Storm in New York, February 1, 2008$80,000 · 8 events
- Winter Weather in Vermont, February 1 to 2, 2008$75,000 · 9 events
- Ice Storm and Winter Weather in Virginia, February 1, 2008$47,000 · 18 events
- High Wind and Lightning Strike in Georgia, February 1, 20081 injured · $48,000 · 50 kt wind · 7 events
- Winter Storm in New York, February 1 to 2, 2008$60,000 · 5 events
- Winter Storm and Winter Weather in Illinois, February 1, 20084 injured · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80496, 80497, 80501, 80502, 80503, 84336, 84337, 80506, 80505.